Optimality and robustness of combinations of moving averages
UNSPECIFIED. (2003) Optimality and robustness of combinations of moving averages. JOURNAL OF THE OPERATIONAL RESEARCH SOCIETY, 54 (1). pp. 109-115. ISSN 0160-5682Full text not available from this repository.
Official URL: http://dx.doi.org/10.1057/palgrave.jors.2601472
A combination of moving averages has been shown previously to be more accurate than simple moving averages, under certain conditions, and to be more robust to non-optimal parameter specification. However, the use of the method depends on specification of three parameters: length of greater moving average, length of shorter moving average, and the weighting given to the former. In this paper, expressions are derived for the optimal values of the three parameters, under the conditions of a steady state model. These expressions reduce a three-parameter search to a single-parameter search. An expression is given for the variance of the sampling error of the optimal combination of moving averages and this is shown to be marginally greater than that for exponentially weighted moving averages (EWMA). Similar expressions for optimal parameters and the resultant variance are derived for equally weighted combinations. The sampling variance of the mean of such combinations is shown to be almost identical to the optimal general combination, thus simplifying the use of combinations further. It is demonstrated that equal weight combinations are more robust than EWMA to noise to signal ratios lower than expected, but less robust to noise to signal ratios higher than expected.
|Item Type:||Journal Article|
|Subjects:||H Social Sciences > HD Industries. Land use. Labor > HD28 Management. Industrial Management|
|Journal or Publication Title:||JOURNAL OF THE OPERATIONAL RESEARCH SOCIETY|
|Publisher:||PALGRAVE PUBLISHERS LTD|
|Official Date:||January 2003|
|Number of Pages:||7|
|Page Range:||pp. 109-115|
Actions (login required)
Downloads per month over past year